South Dakota, 2016Tornadoes in South Dakota, May 28, 2016
May 28, 2016 · NWS ABR · 2 events in 1 county or zone
Two brief landspout tornadoes touched down in an open field southwest of Bowdle. The tornadoes were on the ground for a total of 1 to 2 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two brief landspout tornadoes touched down in an open field southwest of Bowdle. The tornadoes were on the ground for a total of 1 to 2 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 9:17 AM CST, 45 minutes earlier.
Area forecast discussion, May 28, 9:17 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1017 AM CDT SAT MAY 28 2016
.UPDATE...
Issued at 1016 AM CDT SAT MAY 28 2016
Main area of rain has been confined to the southeast corner of the
CWA this morning...so have adjusted pops and weather accordingly.
No changes made to winds or temperatures at this time.
&&
.SHORT TERM...(Today through Monday Afternoon)
Issued at 357 AM CDT SAT MAY 28 2016
Surface low is currently near Sioux City, with wrap around rainfall
moving northward through FSD CWA. Models continue to bring this rain
into the southeast CWA later this morning, with additional shower
and thunderstorm development through the day across portions of the
remainder of the CWA. It would seem the best precip chances today
will be across the southeast CWA where wrap around precip will be
occurring. Elsewhere, more of a hit-and-miss type of scenario as
convection will be more scattered in activity. With instability and
shear lacking once again, the severe weather threat will be very low.
Focus will then shift to Monday as strong shortwave energy digs
southeast into MT. Breezy southeast winds will draw up low level
moisture as a surface low develops across eastern MT and WY and
moves into the western Dakotas. A plume of moderate instability
develops across central SD during the afternoon with 0-6km bulk
shear values around 40 to 45 knots. SPC's day 3 outlook already has
the western CWA in a slight risk. Models indicating convective
initiation across the western/central Dakotas Monday afternoon with
activity pushing east through the evening.
.LONG TERM...(Monday Evening through Friday)
Issued at 357 AM CDT SAT MAY 28 2016
The mid level pattern will undergo a shift in the long term. Mid
level ridging building along the west coast will help dig a decent
looking trof southeast toward the Northern Plains early next week. A
strong front will accompany that system and move across the region
Tuesday night. Showers/storms are expected with that front. Behind
the system more showery weather is expected for Tuesday and
Wednesday but coverage will only be isolated to scattered at best.
The rest of the work week looks dry. The front will also usher in a
batch of cooler/drier air out of Canada. Therefore temperatures
through much of the forecast time period will average out below
normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 613 AM CDT SAT MAY 28 2016
KATY will have ifr cigs this morning with some improvement this
afternoon. KABR/KMBG/KPIR should remain mostly vfr through today.
rain showers will likely spread into KATY but remain more
isold/sct elsewhere today.
&&
.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&
UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, May 28, 3:23 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT SAT MAY 28 2016
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT SAT MAY 28 2016 /323 AM MDT SAT MAY 28 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN AFFECT THE
REGION TODAY. THE SEVERE WEATHER THREAT WILL BE LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA
MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TMT
Tornado, Edmunds
- When
- May 28, 10:02 AM CST to 10:03 AM CST
- Where
- Edmunds County, 2.27 mi SSW of Bowdle to 2.33 mi SSW of Bowdle
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 45.418, -99.683
The first weak tornado touched down quickly in an open field southwest of Bowdle.
Tornado, Edmunds
- When
- May 28, 10:10 AM CST to 10:11 AM CST
- Where
- Edmunds County, 2.44 mi SSW of Bowdle to 2.53 mi SSW of Bowdle
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 45.416, -99.685
A second weak tornado touched down briefly in an open field.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638780, 638781.